Jump to ContentJump to Main Navigation
Best of Five MCQs for the Acute Medicine SCE$
Users without a subscription are not able to see the full content.

Nigel Lane, Louise Powter, and Sam Patel

Print publication date: 2016

Print ISBN-13: 9780199680269

Published to Oxford Scholarship Online: November 2020

DOI: 10.1093/oso/9780199680269.001.0001

Show Summary Details
Page of

PRINTED FROM OXFORD SCHOLARSHIP ONLINE (oxford.universitypressscholarship.com). (c) Copyright Oxford University Press, 2021. All Rights Reserved. An individual user may print out a PDF of a single chapter of a monograph in OSO for personal use. date: 16 October 2021

Poisoning and Pharmacology

Poisoning and Pharmacology

Chapter:
(p.351) Chapter 13 Poisoning and Pharmacology
Source:
Best of Five MCQs for the Acute Medicine SCE
Author(s):
Nigel Lane, Louise Powter, Sam Patel
Publisher:
Oxford University Press
DOI:10.1093/oso/9780199680269.003.0017

A 68-year-old woman was admitted via the emergency department with shortness of breath and a productive cough. Her symptoms had started three days previously. She visited her GP, who advised her to take amoxicillin and clarithromycin for a suspected lower respiratory tract infection.

She had a past medical history of depression for which she had been treated with fluoxetine successfully for many years. She was a non-smoker.

A right-sided lobar pneumonia was confirmed on a chest X-ray and she was admitted to the acute medical unit for intravenous co-amoxiclav and clarythromicin.

Overnight, she became confused and agitated. On examination, her mini-mental state examination was 5/10. Her temperature was 38.4°C, her pulse rate was 135 beats per minute and blood pressure was 186/104 mmHg. Her respiratory rate was 28 breaths per minute and oxygen saturation 96% on 5 L per minute of oxygen via a Hudson facemask. Her pupils were dilated and sluggish, her tone was significantly increased globally, as were her reflexes, and she had bilateral sustained ankle clonus.

Keywords:   amphetamine overdose, benzodiazepine overdose, carbamazepine overdose, deliberate self-harm, endotracheal intubation, hydrocarbon pneumonitis, ketamine overdose, methadone overdose, naloxone, poisoning

Oxford Scholarship Online requires a subscription or purchase to access the full text of books within the service. Public users can however freely search the site and view the abstracts and keywords for each book and chapter.

Please, subscribe or login to access full text content.

If you think you should have access to this title, please contact your librarian.

To troubleshoot, please check our FAQs , and if you can't find the answer there, please contact us .